Texas, 2013Hail in Texas, August 16, 2013
August 16, 2013 · NWS AMA · 1 event in 1 county or zone
An isolated thunderstorm developed over northwestern Oklahoma shortly before midnight of the 16th. The thunderstorm developed in response to moderate instability across the eastern Texas Panhandle and western Oklahoma.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm developed over northwestern Oklahoma shortly before midnight of the 16th. The thunderstorm developed in response to moderate instability across the eastern Texas Panhandle and western Oklahoma. The thunderstorm back built to the northwest and entered the Texas Panhandle shortly after midnight. Other thunderstorms developed south of this thunderstorm and began moving to the south. One storm intensified as it moved to the south and produced large hail in Hemphill County. As the early morning hours progressed, the instability weakened as storms transitioned into heavy rain producers.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 15, 10:49 PM CST, 2 hours 21 minutes earlier.
Area forecast discussion, Aug 15, 10:49 PM CST, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
1149 PM CDT THU AUG 15 2013
.AVIATION...DISCUSSION FOR 06Z TAFS
VFR CONDITIONS SHOULD PREVAIL WITH THE ONE CAVEAT BEING THE POTENTIAL
FOR SOME BR OR MAYBE A FEW LOW CLOUDS AT THE TAF SITES BTW 10-15Z
FRI MORNING. CONFIDENCE IS STILL TOO LOW TO INCLUDE ANY RESTRICTIONS
AS PREVAILING OR TEMPO...BUT AMENDMENTS COULD BE NEEDED. THERE COULD
BE A STRAY THUNDERSTORM FRI AFTERNOON/EVENING...BUT AGAIN CONFIDENCE
IS TOO LOW FOR ANY MENTION IN THE TAFS. WINDS WILL BE LIGHT AND
SOMEWHAT VARIABLE...BUT GENERALLY CONTAINING A SRLY OR ERLY
COMPONENT.
TAFS WILL BE OUT AT 0520Z.
SIMPSON
&&
.PREV DISCUSSION... /ISSUED 945 PM CDT THU AUG 15 2013/
UPDATE...
SEVERE THREAT CONTINUES TO DIMINISH AS IT APPEARS THAT MOST OF THE
CONVECTIVE ACTIVITY WILL REMAIN EAST OF THE PANHANDLES. LOW LEVEL
JET...AND ASSOCIATED INCREASE IN CONVECTIVE ACTIVITY HAS YET TO
MATERIALIZE...THUS HAVE CANCELED THE REMAINDER OF THE WATCH. HAVE
ALSO DECREASED POPS ACROSS THE PANHANDLES TO 20 TO 30 PERCENT.
JOHNSON
PREV DISCUSSION... /ISSUED 814 PM CDT THU AUG 15 2013/
UPDATE...
WINDOW OF RISK OF SEVERE WEATHER IS DIMINISHING...EXCEPT IN THE
EASTERN OK AND NE TX PANHANDLE WHICH MAY YET SEE STORMS DEVELOP IN
RESPONSE TO A DEVELOPING WEAK LOW LEVEL JET. THUS...WILL KEEP THE
WATCH GOING IN BEAVER...LIPSCOMB...OCHILTREE...AND HEMPHILL
COUNTIES...BUT HAVE CANCELED THE WATCH FOR THE REMAINDER OF THE TX
PANHANDLE.
JOHNSON
PREV DISCUSSION... /ISSUED 710 PM CDT THU AUG 15 2013/
AVIATION...DISCUSSION FOR 00Z TAFS
MAINLY VFR TAFS SHOULD PREVAIL THOUGH THERE ARE A FEW POTENTIALLY
AMENDABLE FEATURES OF NOTE. FIRST...SCT SHOWERS AND STORMS COULD
AFFECT ANY OF THE 3 TAF SITES THIS EVENING INTO POSSIBLY THE FIRST
FEW HOURS OF FRIDAY MORNING. HOWEVER...CONFIDENCE IS NOT HIGH ENOUGH
TO INCLUDE ANY MENTION AT THIS TIME. SECOND...A FEW LOW CLOUDS AND/OR
REDUCED VISIBILITIES WILL BE POSSIBLE AT ANY OF THE SITES FROM
16/10Z-16/15Z. WINDS WILL GENERALLY BE LIGHT THROUGH THE PERIOD
OUTSIDE OF ANY THUNDERSTORMS.
SIMPSON
PREV DISCUSSION... /ISSUED 326 PM CDT THU AUG 15 2013/
DISCUSSION...
LITTLE OR NO CHANGES TO THE PREVIOUS GRIDS AND FORECAST AS THE
WEATHER PATTERN DOES NOT CHANGE MUCH. UPPER HIGH OVER THE FOUR
CORNERS AND SOUTHWESTERN STATES THROUGH THE WEEKEND WILL MAINTAIN A
NORTHWESTERLY UPPER FLOW TONIGHT...TRANSITIONING TO NORTHERLY BY
FRIDAY NIGHT AND SATURDAY. LOOKING AT THE TTU-WRF...NAM...GFS...AND
ECMWF...BETTER ORGANIZED CONVECTION COULD POSSIBLY HOLD OFF UNTIL
AROUND 00Z FRIDAY OR LATER. THE LATEST HRRR DEVELOPS CONVECTION
ACROSS THE NORTHWEST SECTIONS OF THE FORECAST AREA BY 20Z TODAY WHICH
THEN MOVES SOUTHEAST ACROSS THE WESTERN AND CENTRAL TEXAS PANHANDLE
AROUND 22Z TODAY TO AROUND 00Z TO 02Z FRIDAY. SINCE NOT MUCH
DEVELOPING AS OF 20Z TODAY ACROSS THE PANHANDLES...THINKING THAT THE
HRRR MAY BE THE ODD MODEL OUT. CONVECTION CURRENTLY OVER OKLAHOMA AND
EAST CENTRAL NEW MEXICO MOVING SOUTH AND SOUTHEAST. WILL CONTINUE TO
MONITOR TRENDS...BUT WITH CAPES FORECAST TO BE IN THE 1500 TO 2500
J/KG RANGE AND SURFACE DEW POINTS IN THE 60S...CANNOT RULE OUT
CONVECTION DEVELOPING PRIOR TO 00Z FRIDAY.
AS THE UPPER HIGH BROADENS OVER THE SOUTHWESTERN STATES OVER THE
WEEKEND...THE UPPER FLOW TRANSITIONS TO NORTHERLY AND EVEN
NORTHEASTERLY BRINGING A GRADUAL END TO THE CONVECTION BY SUNDAY.
WARMER AND DRIER CONDITIONS SUNDAY THROUGH NEXT WEDNESDAY WITH HIGHS
CLIMBING BACK UP INTO THE 90S.
SCHNEIDER
FIRE WEATHER...
AN UPPER RIDGE ACROSS THE FOUR CORNERS REGION AND THE SOUTHWESTERN
STATES WILL MAINTAIN A NORTHWESTERLY TO NORTHERLY UPPER FLOW ACROSS
THE PANHANDLES THROUGH THE WEEKEND. SHOWERS AND THUNDERSTORMS WILL
DEVELOP ACROSS SOUTHEASTERN AND EASTERN COLORADO AND WESTERN AND
SOUTHWESTERN KANSAS LATER TODAY AND TONIGHT AND WILL MOVE SOUTHEAST
ACROSS THE PANHANDLES. NO ELEVATED OR CRITICAL FIRE WEATHER
CONDITIONS ARE EXPECTED THROUGH THE MIDDLE OF NEXT WEEK AS MINIMUM
AFTERNOON RELATIVE HUMIDITIES REMAIN AT OR ABOVE 20 PERCENT THROUGH
THE MIDDLE OF NEXT WEEK.
SCHNEIDER
&&
.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
&&
09/16
Hazardous weather outlook, Aug 15, 8:40 PM CST, 4 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
940 PM CDT THU AUG 15 2013
OKZ001>003-TXZ001>020-161445-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
940 PM CDT THU AUG 15 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.
.DAY ONE...TONIGHT.
THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF THE PANHANDLES THROUGH
TONIGHT. A FEW OF THESE STORMS IN THE EASTERN OKLAHOMA AND
NORTHEASTERN TEXAS PANHANDLES MAY BE SEVERE...WITH THE PRIMARY
HAZARDS OF STRONG WINDS TO 60 MPH AND HEAVY RAIN LEADING TO LOCALIZED
FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE SOUTHERN AND WESTERN TEXAS
PANHANDLE AND THE WESTERN OKLAHOMA PANHANDLE FRIDAY AND FRIDAY
NIGHT...AND ACROSS THE WESTERN PANHANDLES SATURDAY NIGHT. A FEW OF
THESE STORMS COULD BE SEVERE...WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY HAZARDS. IN ADDITION...HEAVY RAINFALL MAY ALSO LEAD TO
LOCALIZED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
JOHNSON
In the hours before
Special weather statement, Aug 15, 11:24 PM CST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1224 AM CDT FRI AUG 16 2013
OKZ003-TXZ005-010-160600-
BEAVER OK-HEMPHILL TX-LIPSCOMB TX-
1224 AM CDT FRI AUG 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIPSCOMB...NORTHEASTERN
HEMPHILL AND SOUTHEASTERN BEAVER COUNTIES UNTIL 100 AM CDT...
AT 1224 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
FOLLETT TO 8 MILES WEST OF SHATTUCK...MOVING SOUTH AT 20 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
LIPSCOMB... HIGGINS... FOLLETT...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3618 10033 3657 10027 3634 9999 3596 10000
TIME...MOT...LOC 0524Z 359DEG 18KT 3646 10023 3626 10003
14
Special weather statement, Aug 15, 11:59 PM CST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
1259 AM CDT FRI AUG 16 2013
TXZ005-010-160630-
HEMPHILL TX-LIPSCOMB TX-
1259 AM CDT FRI AUG 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LIPSCOMB AND NORTHEASTERN
HEMPHILL COUNTIES UNTIL 130 AM CDT...
AT 1259 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHEAST OF
LIPSCOMB TO 3 MILES SOUTH OF HIGGINS...MOVING SOUTH AT 25 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.
* LOCATIONS IMPACTED INCLUDE...
HIGGINS...
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY...TURN AROUND DONT DROWN.
LAT...LON 3603 10026 3641 10026 3619 9999 3583 10000
TIME...MOT...LOC 0600Z 355DEG 20KT 3624 10018 3606 10001
14
Special weather statement, Aug 16, 12:08 AM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
108 AM CDT FRI AUG 16 2013
TXZ010-015-160645-
HEMPHILL TX-WHEELER TX-
108 AM CDT FRI AUG 16 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WHEELER AND
SOUTHEASTERN HEMPHILL COUNTIES UNTIL 145 AM CDT...
AT 108 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 5 MILES SOUTH OF REYDON...OR 30 MILES NORTHEAST
OF SHAMROCK...MOVING SOUTH AT 30 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.
* LOCATIONS IMPACTED INCLUDE...
MAINLY RURAL AREAS OF NORTHEASTERN WHEELER COUNTY.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS... AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3533 10013 3570 10007 3570 9999 3533 9999
TIME...MOT...LOC 0608Z 002DEG 24KT 3555 9994
14
Hail, Hemphill
- When
- August 16, 1:10 AM CST to 1:13 AM CST
- Where
- Hemphill County, 8.07 mi NE of Gageby to 6.46 mi ENE of Gageby
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.692, -100.217
An intensifying thunderstorm moved across Hemphill County during the early morning hours of the 16th. A member of the public reported golf ball size hail (1.75 inches) 7 miles northeast of Briscoe (Hemphill County) as the thunderstorm moved near town. No other reports of hail were reported in association to this thunderstorm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Florida, August 16 to 19, 2013$6.0 million · 54 kt wind · 22 events
- Damaging Winds in Texas, August 16, 2013$167,000 · 61 kt wind · 9 events
- Flash Flooding in Georgia, August 16, 2013$20,000 · 3 events
- Flash Flooding and Damaging Winds in Georgia, August 16 to 21, 2013$6,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in Oregon, August 16, 20131.5 in hail · 7 events
- Heavy Rain in Texas, August 16, 20135 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 16 to 17, 20135 events
- Marine Thunderstorm Winds in Gulf of Mexico, August 16, 20134 events
- Flood and Hail in Texas, August 16, 20131 in hail · 3 events
- Damaging Winds in Texas, August 16, 2013$9,000 · 52 kt wind · 3 events
- Flash Flood in Georgia, August 16, 2013$5,000 · 1 event
- Wildfire in Oregon, August 16 to 31, 20131 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475039.